Flash pulmonary oedema: a rare but serious side effect of quinine sulphate
- 1Department of Cardiology, North Tyneside General Hospital, North Shields, Tyne and Wear, UK
- 2Department of Pharmacy, North Tyneside General Hospital, North Shields, Tyne and Wear, UK
- Correspondence to Dr Dan Raine,
A 54-year-old woman with a background of psoriatic arthritis but no cardiac history was admitted with acute pulmonary oedema (November 2007) which required invasive ventilation and inotropic support. Investigations including ECG, transthoracic and transoesophageal echocardiography, coronary angiography, renal ultrasound and renal magnetic resonance angiography, cardiac MRI and urinary catecholamines were normal. Due to the lack of precipitant, the authors assumed this was due to nabumetone (a non-steroidal anti-inflammatory drug (NSAID)) which was stopped. A second similar episode (August 2008) was temporally associated with a depo steroid injection, although no NSAID was given. Steroids have subsequently been restricted. However, she was admitted again with pulmonary oedema (April 2010) despite not taking NSAIDs or steroids. At that stage, she advised us that she had been taking quinine sulphate on an as required basis and had taken oral doses before each episode of pulmonary oedema which the authors now believe to have been the precipitant.
Competing interests None.
Patient consent Obtained.